You take medications with the knowledge of their side effects such as nausea, stomach upset, headaches and allergic reactions. What you don’t know is that the meds you are taking may be secretly killing your sex life.
Physical illnesses such as heart disease, hypertension and high cholesterol, as well as psychological problems like depression and anxiety can get in the way of getting an erection. Worse, the medications you take for treating them might be contributing to the problem, too. You can’t stop taking your meds, but knowing their effects on your sex life may open you to other alternative and prepare you for the battle in the future.
Here are seven prescription drugs that can cause erectile dysfunction:
Depression affects millions of people and men with depression are likely to develop erectile dysfunction due to loss of interest in sex and low libido. Worse, prescription meds for depression particularly SSRIs or selective serotonin reuptake inhibitors can also contribute or cause the problem.
According to Medscape, about 60 percent of men taking SSRIs may experience erectile dysfunction. Expertssay this might be due to the effects of the drugs on the function of dopamine, norepinephrine and serotonin, the feel-good chemicals,which give you a sense of well-being.
Common allergy meds such as Benadryl and Dramamine can also get in the way of an erection, too. Experts still cannot fully explain how it affects erection, but according to those who had personal experience upon taking allergy meds, their penis could hardly feel sensations, even with stimulation due to the drugs calming effect on the nervous system. They say this disturbing side effect goes away after you stop taking the drugs.
People suffering from schizophrenia, bipolar disorder, psychotic symptoms and severe depression take antipsychotics. This drug inhibits the function of dopamine, a neurotransmitter that regulates emotions and pleasure.
Moreover, antipsychotics raise prolactin levels. Too much prolactin in the body can lead to less production of testosterone. Low testosterone levels can lower your libido and affect your ability to achieve anerection. The effect of antipsychotics on ED is not given much importance, since the psychological disorder itself can greatly impact sexual health.
Anxiety and other psychological disorders may keep you from having an active sex life. What’s more, benzodiazepines, the drug used to treat anxiety, insomnia and seizures may also add to your ED problem.
It’s calming or sedating effect may make it difficult for you to be sexually excited and to achieve anerection. Though, the effect may depend on the dosage.Ativan, Librium, Valium and Xantax are the common forms of benzodiazepines.
5. Beta Blockers
High blood pressure or hypertension can make the heart do more work than it should and damage blood vessels including those in your penis. Moreover, if you’re taking beta blockers like Cogard, Lopressor, Sectral and Ternomin, your risk of experiencing ED increases.
Beta blockers lessen the effects of epinephrine or adrenaline and may also alter the function of the part of the nervous system responsible for erections. Other alternatives to beta blockers are ACE inhibitors, angiotensin II, receptor blockers, alpha blockers and calcium channel blockers,which are less likely to cause ED. It is of utmost importance to ask your doctor first if you can shift to other medications.
You need to keep you blood pressure in control to avoid its complications, so you should never stop taking your meds just to regain your sex life. Again, it is best to consult with your doctor first.
Also known as water pills, diuretics help your body get rid of excess fluid and salt to keep your blood pressure normal. This medication may lessen blood flow to your penis and depletes zinc in your body. Your body needs zinc to produce testosterone. Low testosterone levels may affect sexual desire and erections.
7. H2 Blockers
Themedication you’re taking to relieve your heartburn may keep you from having sex later tonight. H2 blockers, also known as H2-receptor antagonists,treat heartburn and other gastrointestinal disorders. They can cause ED, suppress sexual desire and lower your sperm count, but only if you take themfor a long duration.
What To Do
If you are having difficulty achieving anerection after starting a certain medication, then most likely the drug is the cause of erectile dysfunction. At times, erectile dysfunction may not occur right away and only after taking the drug for months.
- Do not stop taking your medication once you notice it’s causing you ED, unless your doctor tells you so. Your sexual life is important, but your health should be a priority.
- If your doctor finds out your ED is caused by your medication, he will lay out the following options for you: A lowered dosage. Sometimes, the effect of certain drugs varies depending on the dosage. A lower dose can treat your health condition and help you be sexually active again.
- A new medication. Switching to a new drug may have a different effect on your sexual health.
- Take an ED medication. In some cases, switching medications may not be possible. You may take ED meds, such as Viagra or Cialis together with your prescription meds. However, these drugs can also interact with nitrate medicines for chest pains and cause adverse effects.
You can also try a natural male enhancing supplement like ExtenZe. It is made from a blend of herbs that may be a safe option for you. ExtenZe also comes in a personal lubricant, so it is less likely to interfere with your medications.
- Shift into a healthy lifestyle. Smoking, too much alcohol and recreational drugs can all contribute to ED.
It is important to keep in mind that erectile dysfunction is a common side effect of these medications. Talk to your doctor.
You can use healthy lifestyle choices instead of some medications to treat many medical conditions. Taking your medications is important in maintaining your health, but what’s been keeping you up may be keeping your mantool down.